Alert archive / Illinois / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 77, NWS Lincoln, IL

May 10, 2017Champaign County, Douglas County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at May 10, 2017, 8:31 PM CDT for Champaign County, Douglas County, Illinois. It was in force for 17 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 10, 2017, 8:31 PM CDT (01:31 UTC)
Expired
May 10, 2017, 8:48 PM CDT
In force
17 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Champaign County, IL, Douglas County, IL

The radar

The Lincoln radar (KILX), 116 km from the middle of the area, began a volume at 01:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 10, 8:33 PM CDTTSTM WND DMGVilla Grove, ILTREES DOWNED AND A GRAIN BIN DAMAGED.
May 10, 8:33 PM CDTTSTM WND DMGVilla Grove, ILPOWER LINE BLOWN DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 10, 7:07 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 1.5 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2017-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 442 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2017-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 104 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
442 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
1634 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
104 m²/s²
0-3 km storm-relative helicity
140 m²/s²
Significant tornado parameter
0.1
Supercell composite
3.0

Open this sounding in Storm Lab

The text

As transmitted.

285 
WUUS53 KILX 110131
SVRILX
ILC019-041-110215-
/O.NEW.KILX.SV.W.0077.170511T0131Z-170511T0215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
831 PM CDT WED MAY 10 2017

The National Weather Service in Lincoln has issued a

* Severe Thunderstorm Warning for...
  Southeastern Champaign County in east central Illinois...
  Douglas County in east central Illinois...

* Until 915 PM CDT

* At 831 PM CDT, severe thunderstorms were located along a line
  extending from Villa Grove to near Arcola, moving east at 45 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Tuscola, Villa Grove, Newman, Camargo, Broadlands, Allerton,
  Murdock and Longview.

This includes Interstate 57 between mile markers 206 and 215.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3979 8797 3969 8797 3971 8836 3993 8821
      3995 8794 3980 8794
TIME...MOT...LOC 0131Z 270DEG 37KT 3987 8819 3974 8830 

HAIL...<.75IN
WIND...60MPH
 
$$

Barker
2 follow-up statements
441 
WWUS53 KILX 110141
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
841 PM CDT WED MAY 10 2017

ILC019-110151-
/O.CAN.KILX.SV.W.0077.000000T0000Z-170511T0215Z/
Champaign-
841 PM CDT WED MAY 10 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CHAMPAIGN COUNTY
IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until midnight CDT for
east central Illinois.

LAT...LON 3980 8794 3979 8797 3969 8797 3970 8820
      3988 8815 3988 8794
TIME...MOT...LOC 0141Z 273DEG 44KT 3985 8802 3972 8813 

$$

ILC041-110215-
/O.CON.KILX.SV.W.0077.000000T0000Z-170511T0215Z/
Douglas-
841 PM CDT WED MAY 10 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR EASTERN DOUGLAS COUNTY...

At 841 PM CDT, severe thunderstorms were located along a line
extending from near Broadlands to near Hindsboro, moving east at 50
mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Villa Grove, Newman, Camargo and Murdock. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3980 8794 3979 8797 3969 8797 3970 8820
      3988 8815 3988 8794
TIME...MOT...LOC 0141Z 273DEG 44KT 3985 8802 3972 8813 

HAIL...<.75IN
WIND...60MPH
 
$$

Barker
689 
WWUS53 KILX 110148
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
848 PM CDT WED MAY 10 2017

ILC041-110157-
/O.CAN.KILX.SV.W.0077.000000T0000Z-170511T0215Z/
Douglas-
848 PM CDT WED MAY 10 2017

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN DOUGLAS COUNTY IS
CANCELLED...
    
The storms which prompted the warning have weakened below severe
limits, and have exited the warned area. Therefore the warning has
been cancelled.  However gusty winds are still possible with these
thunderstorms.

A severe thunderstorm watch remains in effect until midnight CDT for
east central Illinois.

LAT...LON 3980 8794 3979 8797 3969 8797 3970 8820
      3988 8815 3988 8794
TIME...MOT...LOC 0145Z 270DEG 37KT 3985 8796 3972 8807 

$$

Barker

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 6:27 PM CDT, 2 hours 4 minutes earlier.

Area forecast discussion, May 10, 6:27 PM CDT, 2 hours 4 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
627 PM CDT Wed May 10 2017

.SHORT TERM...(This evening through Thursday)
ISSUED AT 255 PM CDT Wed May 10 2017

Instability parameters indicate that severe potential will
continue through the evening as a squall line of storms progresses
from NW to SE across central IL. Damaging winds will be the
primary hazard, with some large hail possible. Supercell
development has already started in SE Iowa, and the line will
evolve into an outflow dominated complex by the time it reaches
near the Illinois river. The proximity of a stalled frontal
boundary, roughly just south of I-74, will set the stage for a few
tornadoes possible as storms interact with the frontal boundary.

A sizable break in the rain looks to develop behind the squall
line in our N-NW counties as the front stalls out across our
southern counties. The break in the rain may eventually reach all
of our counties before the next shortwave rides east along the
front Thursday morning and potentially triggers a few showers for
the southern half of our forecast area. Thunderstorms should
mainly be south of Springfield to Danville, with strong to severe
potential mainly south of I-70.

Light fog could develop behind the front, especially in NW areas
after the rain ends and low clouds form in the moist boundary
layer. Minimal airmass change before sunrise will allow the low
clouds and fog to keep low temperatures on the mild side, ranging
from the mid 50s near Galesburg to the upper 60s toward
Lawrenceville. Some clearing could develop on Thursday across the
north, but clouds look to hold firm across the south, which could
reduce diurnal swings tomorrow. High temps look to reach the upper
60s north, with mid-upper 70s south of I-70.

.LONG TERM...(Thursday night through Wednesday)
ISSUED AT 255 PM CDT Wed May 10 2017

The slow departure of the cold front Thursday night will keep
rain chances in the forecast for mainly S of I-70. The cooler air
will eventually progress into central IL Thurs night and Friday.
Our coolest temperatures of the next week will be Thur night and
Friday. Despite some sunshine of Friday, high temps will be
limited to the upper 60s to around 70.

The weekend looks to be dry with a warming trend, under high
pressure. Plenty of sunshine and warming mid-layer temperatures
will help to push highs back into the 70s on Saturday, with some
lower 80s returning for Sunday. The warm conditions look to
continue through Tuesday, with highs in the low 80s. A few spotty
showers could develop late Monday night and Tuesday as a warm
frontal circulation develops along I-74 and then lifts northward.
Rain chances look to increase on Wednesday as the warm sector
experiences increased instability and a weak shortwave passes
aloft.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 627 PM CDT Wed May 10 2017

Line of strong to severe storms will progress eastward across the
terminal sites this evening. It is becoming outflow dominant as it
reaches the Illinois River, and should see increased forward
motion over the next 2-4 hours. We included tempo groups for an
hour or two for IFR conditions during the squall line, and wind
gusts to 50kt will be possible, along with some 1" hail. There
will be a break in the rain for at least the I-74 terminals, after
the squall line moves through. SPI and DEC will be closer to where
the frontal boundary slows down and stalls out, but even those
sites should see a break for a couple hours later this evening or
after midnight.

The high resolution models are showing a secondary wave of energy
progressing across our southern terminals late tonight into
tomorrow morning, possibly triggering another round of
showers/storms.

Cloud heights are expected to lower to IFR late tonight, and
possibly LIFR clouds, with MVFR fog, mainly due to lighter winds
near the behind the frontal boundary.

Conditions should improve to MVFR by late morning, and possibly
even some VFR during the afternoon as winds become N-NE by the end
of this TAF period.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Shimon
LONG TERM...Shimon
AVIATION...Shimon
Hazardous weather outlook, May 10, 12:04 PM CDT, 8 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
1204 PM CDT Wed May 10 2017

ILZ027>031-036>038-040>055-061-111200-
Cass-Champaign-Christian-De Witt-Douglas-Fulton-Knox-Logan-Macon-
Marshall-Mason-McLean-Menard-Morgan-Moultrie-Peoria-Piatt-
Sangamon-Schuyler-Scott-Shelby-Stark-Tazewell-Vermilion-Woodford-
1204 PM CDT Wed May 10 2017

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and west central Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Scattered thunderstorms will develop by afternoon and continue
tonight. There is a slight risk of severe thunderstorms
containing large hail and damaging wind gusts from mid afternoon
through late evening. An isolated tornado risk exists as well.

The Illinois River and portions of the Sangamon river will remain
in flood.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

Scattered thunderstorms will continue through Thursday afternoon
or evening, however the threat of severe weather is low.

Flooding will continue for several days or more on the Illinois
River and linger on a portion of the Sangamon River through
Thursday night. Refer to applicable flood warnings for details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon or evening.

ILZ056-057-062-063-066>068-071>073-111200-
Clark-Clay-Coles-Crawford-Cumberland-Edgar-Effingham-Jasper-
Lawrence-Richland-
1204 PM CDT Wed May 10 2017

This Hazardous Weather Outlook is for portions of east central
Illinois and southeast Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Isolated to scattered thunderstorms are possible this afternoon
through tonight. There is a marginal risk of severe thunderstorms
containing hail and strong gusty winds from mid afternoon through
late evening.

The Wabash and portions of the Embarras and Little Wabash rivers
will remain in flood.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

Scattered thunderstorms will continue through Thursday night.
There is a marginal to slight risk of severe thunderstorms
containing hail and strong gusty winds Thursday.

Flooding will continue for several days on the Wabash River and
portions of the Embarras River. Refer to the applicable flood
warnings for details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon or evening.

Goetsch

In the hours before

Local storm report, May 10, 7:49 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
749 PM CDT WED MAY 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0743 PM     FLOOD            SPRINGFIELD             39.78N 89.64W
05/10/2017                   SANGAMON           IL   EMERGENCY MNGR

            VIADUCT FLOODING NEAR 6TH AND PRINCETON. RELAYED BY LOGAN
            CO. EOC.

&&

SBAKER
Local storm report, May 10, 7:52 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
752 PM CDT WED MAY 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     TSTM WND GST     1 N PAWNEE              39.61N 89.58W
05/10/2017  E70 MPH          SANGAMON           IL   FIRE DEPT/RESCUE

            PUSHED TRUCK OFF ROADWAY ON PAWNEE ROAD.

&&

SBAKER
Local storm report, May 10, 7:57 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LINCOLN IL
757 PM CDT WED MAY 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     HAIL             2 S CAMDEN              40.12N 90.77W
05/10/2017  M0.88 INCH       SCHUYLER           IL   MESONET

            HAIL COVERING DECKS.

0552 PM     TSTM WND GST     MARIETTA                40.50N 90.39W
05/10/2017  M60.00 MPH       FULTON             IL   TRAINED SPOTTER

            RELAYED FROM EM.

0603 PM     TSTM WND GST     CUBA                    40.49N 90.19W
05/10/2017  M55.00 MPH       FULTON             IL   TRAINED SPOTTER

            SPOTTERS ALSO REPORTED SAME SPEED WINDS W OF SMITHFIELD
            AND LEWISTON. RELAYED FROM EM.

0615 PM     TSTM WND DMG     HAVANA                  40.30N 90.06W
05/10/2017                   MASON              IL   EMERGENCY MNGR

            MULTIPLE TREES DOWNED.

0620 PM     TSTM WND DMG     KILBOURNE               40.15N 90.01W
05/10/2017                   MASON              IL   EMERGENCY MNGR

            MULTIPLE TREES DOWNED.

0625 PM     TSTM WND DMG     1 N CONCORD             39.83N 90.37W
05/10/2017                   MORGAN             IL   EMERGENCY MNGR

            TREES AND POWER LINES DOWNED.

0628 PM     TSTM WND DMG     FOREST CITY             40.37N 89.83W
05/10/2017                   MASON              IL   EMERGENCY MNGR

            MULTIPLE TREES DOWNED.

0630 PM     TSTM WND DMG     MANITO                  40.42N 89.78W
05/10/2017                   MASON              IL   EMERGENCY MNGR

            MULTIPLE TREES DOWNED.

0652 PM     TSTM WND GST     1 E DELAVAN             40.37N 89.53W
05/10/2017  M55.00 MPH       TAZEWELL           IL   TRAINED SPOTTER

            RELAYED BY EMA

0711 PM     TSTM WND DMG     SPRINGFIELD             39.78N 89.64W
05/10/2017                   SANGAMON           IL   EMERGENCY MNGR

            6 INCH TREE LIMB FROM HEALTHY TREE DOWNED NEAR PANERA
            BREAD. RELAYED BY LOGAN COUNTY EMA.

0725 PM     TSTM WND DMG     3 SW SPRINGFIELD        39.75N 89.68W
05/10/2017                   SANGAMON           IL   BROADCAST MEDIA

            TREE DOWNED.

0725 PM     TSTM WND DMG     3 SW SPRINGFIELD        39.75N 89.68W
05/10/2017                   SANGAMON           IL   PUBLIC

            TREE FELL, DAMAGING A FENCE. TREE DIAMETER ESTIMATED AT 5
            FEET, SPLIT DOWN MIDDLE.

0730 PM     TSTM WND GST     1 N PAWNEE              39.61N 89.58W
05/10/2017  E70.00 MPH       SANGAMON           IL   FIRE DEPT/RESCUE

            PUSHED TRUCK OFF ROADWAY ON PAWNEE ROAD.

0743 PM     FLOOD            SPRINGFIELD             39.78N 89.64W
05/10/2017                   SANGAMON           IL   EMERGENCY MNGR

            VIADUCT FLOODING NEAR 6TH AND PRINCETON. RELAYED BY LOGAN
            CO. EOC.

&&

SBAKER
Local storm report, May 10, 8:12 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
812 PM CDT WED MAY 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0742 PM     HEAVY RAIN       N PAWNEE                39.59N 89.58W
05/10/2017  U0.00 INCH       SANGAMON           IL   TRAINED SPOTTER

            DITCHES FULL OF WATER

0742 PM     TSTM WND DMG     N PAWNEE                39.59N 89.58W
05/10/2017                   SANGAMON           IL   TRAINED SPOTTER

            MEDIUM SIZED TREE BRANCHES BLOWN DOWN ON SOME ROADS IN
            PAWNEE AND BLOCKED A FEW LANES NEAR IL ROUTE 104.

&&

JRP
Local storm report, May 10, 8:23 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
823 PM CDT WED MAY 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     TSTM WND DMG     3 WNW BERLIN            39.77N 89.95W
05/10/2017                   SANGAMON           IL   EMERGENCY MNGR

            POWER POLES BLOWN DOWN

0715 PM     FLOOD            SPRINGFIELD             39.78N 89.64W
05/10/2017                   SANGAMON           IL   EMERGENCY MNGR

            VIADUCT FLOODED AT EAST COOK AND 19TH STREET.

0707 PM     TSTM WND DMG     SPAULDING               39.87N 89.54W
05/10/2017                   SANGAMON           IL   EMERGENCY MNGR

            2 TREES BLOWN DOWN IN TOWN

&&

JRP
Local storm report, May 10, 8:28 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
828 PM CDT WED MAY 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     HEAVY RAIN       5 W SPRINGFIELD         39.78N 89.74W
05/10/2017  M1.39 INCH       SANGAMON           IL   MESONET

&&

JRP

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 7:36 PM CDTSpecial Weather StatementILXChristian, DeWitt, McLean, Macon, Piatt39 min
May 10, 7:43 PM CDTTornado WarningILXMacon, Piatt32 min
May 10, 10:22 PM CDTSpecial Weather StatementILXJasper38 min
May 10, 10:55 PM CDTSevere Thunderstorm WarningILXLawrence, Richland65 min
May 10, 11:22 PM CDTFlash Flood WarningILXClay, Crawford, Effingham, Jasper, Lawrence, Richland3 hr
May 11, 12:34 AM CDTFlash Flood WarningILXClay, Lawrence, Richland3 hr
May 11, 2:18 AM CDTAreal Flood WarningILXClay, Crawford, Effingham, Jasper, Lawrence, Richland12 hr
May 11, 3:58 AM CDTRiver Flood WarningILXCrawford, Jasper17 hr
May 11, 2:16 PM CDTAreal Flood WarningILXRichland6 hr

Nearby

Severe Thunderstorm Warnings in Illinois, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.